A recent study is suggesting that there may be a link between taking high doses of common anti-inflammatory painkillers – such as ibuprofen – and heart attacks.
According to the research which was published in The BMJ, taking even over-the-counter doses of common painkillers known as NSAIDs — nonsteroidal anti-inflammatory drugs — has been linked to an increased risk of heart attack.
In the new study, the likelihood of experiencing a heart attack was calculated to increase by an average of 20% to 50%, compared with someone not taking the drugs, regardless of the dosage and amount of time the medications are taken.
The scientists while averring that the risk could be greatest in the first 30 days of taking the drugs, added that the findings are not clear cut as other factors – not just the pills – could be involved.
In the study an international team of scientists analysed data from 446,763 people to try to understand when heart problems might arise.
They focused on people prescribed non-steroidal anti-inflammatory drugs (such as ibuprofen, diclofenac, celecoxib and naproxen) by doctors rather than those who bought the painkillers over the counter.
Studying the data from Canada, Finland and the UK, researchers suggest taking these Nsaid painkillers to treat pain and inflammation could raise the risk of heart attacks even in the first week of use.
And the risk was seen especially in the first month when people were taking high doses (for example more than 1200mg of ibuprofen a day) .
But scientists say there are a number of factors that make it difficult to be absolutely certain of the link.
“We found that all common NSAIDs shared a heightened risk of heart attack,” said Dr. Michèle Bally, an epidemiologist at the University of Montreal Hospital Research Center, who led the research. “There is a perception that naproxen has the lowest cardiovascular risk (among the NSAIDs), but that’s not true.”
Lending voice on the development, Kevin McConway, emeritus professor of statistics at The Open University, said the paper threw some light on possible relationships between Nsaid painkillers and heart attacks.
But he added: “Despite the large number of patients involved, some aspects do still remain pretty unclear.
“It remains possible that the painkillers aren’t actually the cause of the extra heart attacks.”
He said if, for example, someone was prescribed a high dose of a painkiller because of severe pain, and then had a heart attack in the following week, it would be “pretty hard” to tell whether the heart attack had been caused by the painkiller or by whatever was the reason for prescribing it in the first place.
But while waiting for more clarity on the true level of risk and its cause, experts still advise caution when prescribing or taking these painkillers.